Strongly nonlinear vortices in magnetized ferrofluids

Craig L. Russell, P. J. Blennerhassett, P. J. Stiles

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

Nonlinear convective roll cells that develop in thin layers of magnetized ferrofluids heated from above are examined in the limit as the wavenumber of the cells becomes large. Weakly nonlinear solutions of the governing equations are extended to solutions that are valid at larger distances above the curves of marginal stability. In this region, a vortex flow develops where the fundamental vortex terms and the correction to the mean are determined simultaneously rather than sequentially. The solution is further extended into the nonlinear region of parameter space where the flow has a core-boundary layer structure characterized by a simple solution in the core and a boundary layer containing all the harmonics of the vortex motion. Numerical solutions of the boundary layer equations are presented and it is shown that the heat transfer across the layer is significantly greater than in the conduction state.

Original languageEnglish
Pages (from-to)146-170
Number of pages25
JournalJournal of the Australian Mathematical Society Series B-Applied Mathematics
Volume40
Issue number2
Publication statusPublished - Oct 1998

Fingerprint Dive into the research topics of 'Strongly nonlinear vortices in magnetized ferrofluids'. Together they form a unique fingerprint.

Cite this